Get your full text copy in PDF
Pratima Subedi, Ayesha Chowdhury, Kristina Tanovic, Igor Dumic
(Department of Medicine, Icahn School of Medicine at Mount Sinai, New York, NY, USA)
Am J Case Rep 2019; 20:248-251
Medications are one of the most common causes of acute kidney injury (AKI). Elderly patients with diabetes mellitus and chronic kidney disease seem to be at particularly high risk for development of medication-induced AKI. Among antibiotics, the most commonly implicated agents are aminoglycosides, cephalosporins, trimethoprim-sulfamethoxazole, acyclovir, and amphotericin. Despite its widespread use, clindamycin has been rarely associated with AKI.
CASE REPORT: A 52-year-old male patient with type II insulin dependent diabetes mellitus without diabetic nephropathy was treated with clindamycin for chronic osteomyelitis. Five days following initiation of therapy, he developed nausea, poor appetite, decrease in urine output, and profound generalized weakness. His symptoms were initially attributed to gastrointestinal side effects of clindamycin and he was advised to take it with food and to hydrate himself vigorously. Despite this change, his symptoms progressed and he developed hematuria and AKI which prompted hospital admission. Extensive workup for AKI that included evaluation for pre-renal, intrinsic renal, and post-renal etiologies failed to point to other etiologies apart from clindamycin-induced AKI. Following cessation of medication and temporary renal replacement therapy (RRT), his renal function returned to baseline.
CONCLUSIONS: We present a case of clindamycin-induced AKI that was diagnosed after a delay due to uremia symptoms being mistakenly attributed to gastrointestinal side effects of clindamycin. Although rare, clindamycin can be a cause of AKI and clinician should be aware of this association in order to recognize and treat it in timely manner.
Keywords: Abnormalities, Drug-Induced, acute kidney injury, clindamycin, Diabetes Mellitus, Type 2, Hematuria, Oliguria, Uremia